Jump to content

Tood On Pheno - Trouble Walking


Guest DundeeToddsMom
 Share

Recommended Posts

Guest DundeeToddsMom

Hi everyone,

We put Todd on Pheno this past Wed, he is taking 1 pill (1 grain) every 12 hours. He weighs approx 74lbs. He is a tripod and really having trouble walking around. Tom is carrying him in and out of the house. Todd basically sleeps all day now. We are going to call the vet on Monday and tell her - they are closed today.

 

Any ideas how to make a sling to help him walk. With Tasha we just slipped it under her belly - but with a male dog that's not gonna work.

 

Thanks in advancve for your help.

Link to comment
Share on other sites

Guest Energy11

I know a lot of people use a big beach or bath towel for a sling. RE: the pheno ... it take about a week for them to adjust to it's side effects. Basically, the drowsiness should pass soon. Hugs to you and your Todd!

Link to comment
Share on other sites

The rear end weakness will last until Todd's body adjusts to it. Some dogs it's a week, in Saint's case it was almost a month before he had control of his rear end again. He still has some residual ataxia because of the meds and always will (he's on high doses though).

Judy, mom to Darth Vader, Bandita, And Angel

Forever in our hearts, DeeYoGee, Dani, Emmy, Andy, Heart, Saint, Valentino, Arrow, Gee, Bebe, Jilly Bean, Bullitt, Pistol, Junior, Sammie, Joey, Gizmo, Do Bee

Link to comment
Share on other sites

Guest DundeeToddsMom

Well I tried the beach towel around Todd's tummy and he wanted no part of that. He just stood their like statue dog and giving me looks like I was crazy. We made it outside to potty and back in with some effort. DH can just pick him up and carry him which makes it easier - but I'm not that strong. Please send good thoughts for my sweet boy Toddy.

Link to comment
Share on other sites

Guest DundeeToddsMom

Vet wants us to continue with the Pheno for another week then blood test. She is hoping Todd's walking will get better. She said anyother seizure medication that she would try would have the same side effects. Then she was wondering if he couldn't walk well becuase of his last seizure - but after he recovered he was walking fine. Last nite was terrible - poor guy was laying on the couch crying, DH was sleeping (well trying too) out there with Todd. Then we decided to cox him to the bedroom, then he was crying in there...1:30 comes around and DH decides to take Todd outside...Toddy went potty came back in and was quiet. Wouldn't it be nice if they could just talk to us...poor Todd - I think he's tired of stumbling around he really doesn't get up and move very much. Please keep us in your thoughts. Thank you Deb & Toddy

Link to comment
Share on other sites

Guest LindsaySF

I just went through this with Sophie. (Here is her thread). It can take 2-3 weeks for him to get used to the meds. If he still has severe ataxia after that (and after the blood test) they might need to decrease the meds.

 

FYI, there is a good mailing list out there called EPIL-K9. I've read on there that different meds (Keppra, zonisamide, etc) sometimes have fewer side effects like ataxia.

 

Best of luck. goodluck.gif

Link to comment
Share on other sites

Sorry to hear of Todds troubles.. I can relate. About a year ago, our VERN 90lbs, had a series of Grand Mal seizures & has been on Phenobarbitol ever since. When we first started the medication, he was dopey, off balance, looked like hell. The vet cut his meds down twice until we settled on 50mg every 12 hrs. ( which the vet tells me is a very low dosage) Vern has been fine since then, no more seizures & we test his blood every 6 months. Hopefully your vet can adjust to the lowest level possible-healthier for Todd too...

Bill

 

 

Vet wants us to continue with the Pheno for another week then blood test. She is hoping Todd's walking will get better. She said anyother seizure medication that she would try would have the same side effects. Then she was wondering if he couldn't walk well becuase of his last seizure - but after he recovered he was walking fine. Last nite was terrible - poor guy was laying on the couch crying, DH was sleeping (well trying too) out there with Todd. Then we decided to cox him to the bedroom, then he was crying in there...1:30 comes around and DH decides to take Todd outside...Toddy went potty came back in and was quiet. Wouldn't it be nice if they could just talk to us...poor Todd - I think he's tired of stumbling around he really doesn't get up and move very much. Please keep us in your thoughts. Thank you Deb & Toddy

Link to comment
Share on other sites

Poor guy, this has to be so much harder because he's a tripod. I'm curious to see what his level is when his blood is taken. Hopefully it's on the high side and they can lower his dose a little bit. I'm keeping him in my prayers.

Judy, mom to Darth Vader, Bandita, And Angel

Forever in our hearts, DeeYoGee, Dani, Emmy, Andy, Heart, Saint, Valentino, Arrow, Gee, Bebe, Jilly Bean, Bullitt, Pistol, Junior, Sammie, Joey, Gizmo, Do Bee

Link to comment
Share on other sites

Guest DundeeToddsMom

Thanks for the good thought everyone, its much appreciated.

 

Last nite was another bad nite, it seems like he gets worse at night. He was on the couch whining, we told him "bedtime" and usually he runs to the bedroom, he didn't want to move so we coaxed him with a cookie. Then he was in there crying, DH took him out twice in the middle of the night. Poor Todd, doesn't want help going potty - so DH is chasing him around the backyard in the middle of the nite so Toddy doesn't fall when trying to potty. I'm shining a spotlight out there for him - if the neighbors saw us they'd think we were nuts. Vet called today and said we could hold off until 2-10 for a blood test. That's more than two weeks...I think I"d rather take him in sooner so she can see him. Hopefully tonite will be quiet - Todd's laing on the couch slieeping right now. :wub: I feel so bad for him...

Link to comment
Share on other sites

Guest LindsaySF

Does the vet know he is having some bad side effects? Maybe you can push for an earlier blood test, or even ask to decrease the dose if his symptoms get any worse.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...